I think I found an answer in the form of "opioid-induced hyperalgesia." And now that I've found it, I am pissed. (This is an understatement, btw.)
According to an equally authoritative source (sarcasm intended)
So why did they continue to increase my meds even though I complained the pain was increasing. On exactly November 20, I was prescribed oxycodone (percocet) and on exactly November 20 my pain increased. (I was previously taking hydrocodone, also a narcotic.) The pain increase wasn't a matter of I think this is getting progressively worse. It was noticeable. Why wasn't it a red flag that I had to refill my prescription every ten days?
"If you keep increasing your dose of opioid pain medication but pain is still an 8 or 9 out of 10, it's time to shift gears and try something else," says Miotto. She points out that at high doses, opioid painkillers can actually make your pain worse -- a condition called opiate-induced hyperalgesia.
(WebMD.com: Back Pain: Medication and Addiction)
I just finished the process of getting off this narcotic and had the opposite reaction - I got better. A LOT better. Again, it wasn't a gradual change, it was a pretty quick reaction.
Coincidence? I'm of the personal opinion as the patient and the one who's been taking these drugs and living this freaking nightmare that it is not a coincidence.
I have been on drugs longer than necessary, in more pain than necessary, suffered liver damage (most likely not permanent but I'm throwing it in there for dramatic effect because this is my temper tantrum, goddammit), and may miss this surgery date because I found out too late to make the necessary adjustments. Too late for my body to adjust to the new input (or lack of it) and give me new information.
If I continue to get better, hallelujah. I have it coming, sister. But if I pass on this surgery and my condition gets worse (during my income producing months, obtw) - well, the truth of it is I will just have to deal with that.
I don't have any more. I just really needed to unload.